Chapter 38: Antibiotics Part 1 Test, Antibiotic Therapy, Pharmacology for Nurses: Practical Applications
The key terms in this Pharmacology course include Antibiotics, Antibiotics Part 1 Test, Antibiotic Therapy, Pharmacology for Nurses: Practical Applications
During antibiotic therapy, the nurse will monitor closely for signs and symptoms of a hypersensitivity reaction. Which of these assessment findings may be an indication of a hypersensitivity reaction? (Select all that apply.)
Swelling of the tongue
Shortness of breath
Black, hairy tongue
Hypersensitivity reactions may be manifested by wheezing; shortness of breath; swelling of the face, tongue, or hands; itching; or rash.
A patient will be receiving amoxicillin suspension 300 mg via a gastrostomy tube every 8 hours. The medication comes in a bottle that contains 400 mg/5 mL. Identify how many milliliters the nurse will administer with each dose. (record answer using one decimal place) __
400 mg:5mL :: 300 mg:x mL.
Solve for x: (400 × x) = (5 × 300); 400x = 1500; x = 3.75, rounding to 3.8; administer 3.8 mL.
A patient tells the nurse that he is having nausea and decreased appetite during drug therapy with a tetracycline antibiotic. Which statement is the nurse’s best advice to the patient?
“Take each dose with a glass of milk.”
“Drink a full glass of water with each dose.”
“Take an antacid with each dose as needed.”
“Take it with cheese and crackers or yogurt.”
Oral doses should be given with at least 8 ounces of fluids and food to minimize gastrointestinal upset. Antacids and dairy products will bind with the tetracycline and make it inactive.
The nurse is monitoring a patient who has been on antibiotic therapy for 2 weeks. Today the patient tells the nurse that he has had watery diarrhea since the day before and is having abdominal cramps. His oral temperature is 101° F (38.3° C). Based on these findings, which conclusion will the nurse draw?
The patient is showing typical adverse effects of antibiotic therapy.
The patient needs to be tested for Clostridium difficile infection.
The patient’s original infection has not responded to the antibiotic therapy.
The patient will need to take a different antibiotic.
Antibiotic-associated diarrhea is a common adverse effect of antibiotics. However, it becomes a serious superinfection when it causes antibiotic-associated colitis, also known as pseudomembranous colitis or simply C. difficile infection. This happens because antibiotics disrupt the normal gut flora and can cause an overgrowth of Clostridium difficile. The most common symptoms of C. difficile colitis are watery diarrhea, abdominal pain, and fever. Whenever a patient who was previously treated with antibiotics develops watery diarrhea, the patient needs to be tested for C. difficile infection. If the results are positive, the patient will need to be treated for this serious superinfection.
A patient will be having oral surgery and has received an antibiotic to take for 1 week before the surgery. The nurse knows that this is an example of which type of therapy?
Prophylactic antibiotic therapy is used to prevent infection. Empiric therapy involves selecting the antibiotic that can best kill the microorganisms known to be the most common causes of an infection. Definitive therapy occurs once the culture and sensitivity results are known. Resistance is not a type of antibiotic therapy.
A patient with a long-term intravenous catheter is going home. The nurse knows that if the patient is allergic to seafood, which antiseptic agent is contraindicated?
Chlorhexidine gluconate (Hibiclens)
Iodine compounds are contraindicated in patients with allergies to seafood. The other options are incorrect.